Back to Ask the Diabetes Team Ask the Diabetes Team

From Mercerville, New Jersey, USA:

My 11 year old daughter, who was diagnosed a little over a year ago with type 1 diabetes, is cutting her twelve year old molars. I have been giving her Tylenol for the pain, and she has been having a lot of high blood sugars. I was curious if the pain or Tylenol could be causing these high blood sugars.


Pain is a potent cause of raised blood sugars. I would be surprised if there's enough sugar in standard Tylenol to make all that much difference.


[Editor's comment: Another possibility is that your daughter is entering puberty, which wreaks havoc with blood glucose control, increases insulin resistance, and causes insulin requirements to go up dramatically.

She might also be ending her honeymoon at this stage which would also causes the rise and necessitate more insulin. SS]

Additional comments from Jeff Hitchcock, CWD Founder and Editor:

Some generic formulations of liquid pain killers may contain sugar instead of a non-nutritive sweetener. It's worth reading all the ingredients before choosing a pain killer to be sure that you know how many -- if any -- grams of carbohydrates are in each dose.


Original posting 28 Jan 2002
Additional comment added 3 March 2006
Posted to Hyperglycemia and DKA


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:30
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.